Alert archive / Iowa / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 103, NWS Quad Cities, IA
NWS Quad Cities, IA issued this severe thunderstorm warning at Aug 11, 2002, 3:01 PM CDT for Johnson County, Washington County, Iowa. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 11, 2002, 3:01 PM CDT (20:01 UTC)
- Expired
- Aug 11, 2002, 3:45 PM CDT
- In force
- 44 min
- Issued by
- NWS Quad Cities, IA
- Area
- Counties, with a storm outline in the text
Counties Johnson County, IA, Washington County, IA
The radar
The Quad Cities radar (KDVN), 86 km from the middle of the area, began a volume at 20:04 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Davenport, (KDVN), launched 12:00Z, 8.0 hours before the alert went out and 93 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 731 J/kg
- Mixed-layer CIN
- -112 J/kg
- Mixed-layer LCL
- 1491 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- 31 m²/s²
- 0-3 km storm-relative helicity
- 39 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
180
WUUS53 KDVN 112001
SVRMLI
IAC103-183-112045-
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
300 PM CDT SUN AUG 11 2002
THE NATIONAL WEATHER SERVICE IN THE QUAD CITIES HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
JOHNSON COUNTY IN EAST CENTRAL IOWA
WASHINGTON COUNTY IN SOUTHEAST IOWA
* UNTIL 345 PM CDT
* AT 258 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM WITH LARGE HAIL 4 MILES SOUTHWEST OF KALONA...
MOVING EAST AT 10 MPH.
* THE SEVERE THUNDERSTORM IS EXPECTED TO BE NEAR...
KALONA AND RICHMOND BY 310 PM CDT.
RIVERSIDE BY 340 PM CDT.
THIS SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING HAIL UP TO THE SIZE
OF GOLFBALLS OR 1.75 INCHES IN DIAMETER. TAKE COVER IN A STURDY
STRUCTURE AND GO INTO AN INTERIOR ROOM OR BASEMENT UNTIL THE STORM
PASSES.
REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN THE QUAD CITIES.
LAT...LON 4158 9139 4150 9190 4137 9189 4133 9149
4144 9150
LREWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 11, 2:00 AM CDT, 13 hours 1 minute earlier.
Area forecast discussion, Aug 11, 2:00 AM CDT, 13 hours 1 minute before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE QUAD CITIES IA IL 200 AM CDT SUN AUG 11 2002 DYNAMIC AND CHALLENGING FORECAST AS ATMOSPHERE UNDERGOING SIG PATTERN CHANGE. THIS PRESENTS DIFFICULTIES AS MODELS CHANGING SOLUTIONS WITH EACH RUN...AND UNFORTUNATELY EXPECT THIS TO REMAIN TRUE NEXT 24 HRS. CLOSED UPPER LOW NORTH OF LAKE SUPERIOR. STRONG SHORTWAVE DIVING THROUGH ALBERTA CANADA WITH 100+ KT JET FOLLOWING SIMILAR PATH. SYSTEM WILL AID IN CARVING LONGWAVE TROUGH THROUGH CENTRAL US BY MIDWEEK WITH MUCH COOLER AIRMASS. AT SURFACE...SOME HINTS OF WEAK BOUNDARY IN PRESSURE AND WIND FIELDS FROM CENTRAL NE THROUGH NORTHERN IL INTO EASTERN WI. NEW CONVECTION DEVELOPING OVER NORTHERN NE ON NOSE OF 20-30 KT LLJ ON COOL SIDE OF WEAK SURFACE BOUNDARY. CLOSER TO HOME...LIGHT FOG BECOMING MORE WIDESPREAD WITH AMPLE BOUNDARY LAYER MOISTURE AND TEMP/DEWPT SPREADS CLOSING TO UNDER 5 DEGS. MANY CONCERNS THIS FORECAST CYCLE...WITH TEMPS AND PCPN CHCS NEAR TERM ISSUES FOLLOWED BY POTENTIAL FOR HEAVY RAIN AND SEVERE WX LATE MON-TUE WITH STRONG SYSTEM...AND EXTENT OF COOL DOWN BY MIDWEEK. AS MENTIONED EARLIER...FORECAST QUITE CHALLENGING WITH PATTERN CHANGE AND MODELS OFFERING DIFFERENT SOLUTIONS NEARLY EVERY RUN. HEAVY RAIN APPEARS A CERTAINTY...RATHER IT/S MERELY A QUESTION OF TIMING. NEAR TERM...CHALLENGE IS POTENTIAL FOR CONVECTION THIS AFTERNOON. LLVL FLOW BACKS WITH MODELS INDICATING DEVELOPING SFC-H8 WARM FRONT IN CLOSE PROXIMITY. UPPER FORCING IS LACKING...BUT STRONG SURFACE HEATING EXPECTED WITH MAXES REACHING U80S TO L90S WHICH WILL BE AT OR VERY NEAR CONVECTIVE TEMPS...SO CAN/T RULE OUT ISOLD CONVECTION. TONIGHT...STRENGTHENING LLJ AND MOISTURE TRANSPORT WITH BOUNDARY NEARBY SUPPORT POTENTIAL FOR SOME CONVECTION. DIFFICULTY EXISTS IN TRYING TO PINPOINT LOCATION. AVN WITH LOCATION OF THETA-E AXIS AND LLJ SUGGESTS CONVECTION WANTING TO DEVELOP SOUTH AND LIFTING NORTH WHILE ETA HINTING AT POTENTIAL MAINLY ALONG AND NORTH OF I-80. WILL CONTINUE CHC POPS. MONDAY...VERY TRICKY WITH TEMPS...PCPN COVERAGE AND SEVERE POTENTIAL. ANTICIPATE SCATTERED MORNING CONVECTION DIMINISHING WITH LOSS OF NOCTURNAL LLJ. STRONG COLD FRONT (SLOWER ON 00Z RUNS WITH UPPER SYSTEM DIGGING OUT WEST) MARCHING THROUGH IA AND EXPECT DECENT LINE OF CONVECTION TO FORM ALONG FRONT DURING AFTERNOON AND PROPAGATE INTO CWA BY EVENING. WORDING WILL BE TRICKY AND WILL HAVE TO GO WITH MORNING AND AGAIN IN THE AFTERNOON VERBIAGE TO ACCOUNT FOR THIS THINKING. GOING WITH BECOMING PARTLY SUNNY IN ANTICIPATION OF DEBRIS THINNING...AND WITH SLOWER FRONTAL MOVEMENT LEANING TOWARD BLEND OF WARMER MAV/MET GUIDANCE. SEVERE POTENTIAL SOMEWHAT TRICKY WITH DEGREE OF SOLAR INSOLATION PLAYING ROLE...BUT FEEL WITH SUCH STRONG DYNAMICS THE LIKES OF WHICH WE/VE NOT SEEN IN SOME TIME...SHOULD BE SUFFICIENT ALONE TO GENERATE SOME SEVERE WX. HEAVY RAIN CONCERNS REALLY MON NIGHT-TUE. AVN AND LATEST UKMET SUGGEST SECOND PIECE OF ENERGY HOLDING BACK BEFORE EJECTING OUT ON TUE. THIS WOULD FAVOR REGENERATION OF CONVECTION ALONG FRONTAL ZONE OVER REGION MONDAY NIGHT AND GIVEN HEFTY DYNAMICS AND COPIOUS MOISTURE HEAVY RAIN WOULD APPEAR FAIRLY CERTAIN AND WILL CONTINUE WITH WORDING IN ZONES. FRONT EAST ON TUE BUT HINTS OF WAVE MOVING ALONG FRONT WITH AFFORMENTIONED ENERGY EJECTING OUT FROM ROCKIES...SO RAIN COULD POSSIBLY LINGER WELL INTO TUE AND POSSIBLY EVEN TUE EVE DEPENDING ON TIMING. WILL RAISE POPS TUE. MAINLY RAIN WITH SEVERE STRATIFICATION IN COLDER AIRMASS. TEMP FORECAST QUITE CHALLENGING TUE WITH COLD ADVECTION AND CLOUDS/PCPN WILL BE STRUGGLE TO HIT 70 DEGS. OVERALL...LOOKS FAIRLY CERTAIN LIKE HEAVY RAIN EVENT OVER CWA WITH WIDESPREAD RAINFALL OF 1+ INCHES BY TUE EVENING WITH AREAS OF 2 TO 4 INCHES REASONABLE AND WILL CONTINUE WITH ESF HIGHLIGHTING HEAVY RAIN AND POSSIBLE LOW END FLOODING. .DVN... IA...NONE. IL...NONE. MO...NONE. 05
The office that day
Everything else NWS Quad Cities, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 11, 3:55 PM CDT | Severe Thunderstorm Warning | DVN | Iowa | 25 min |
| Aug 11, 5:10 PM CDT | Severe Thunderstorm Warning | DVN | Louisa | 50 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.